I've been taking Suboxone for just over a year (started mid-June '08; at most 8mg/day, currently 4mg/day) and my menstrual cycle is all over the place. Last winter, I had 3 periods with 14 days and 10 days between them; all three were fairly heavy, lasting around 5 days. Now, I haven't had a single period since February, and there's no way I have any STD's or am pregnant save by immaculate conception. My weight hasn't changed much one way or the other. I'm 21 and I've never been all that regular, but this seems extreme. Could it be because of the Suboxone? I'm also on Lexapro and Concerta. Should I be worried about this?
Suboxone has 'buprenorphine', an opiate that has been around for 30 years with partial agonist activity. The effects are pretty consistent with other opiate effects; the effects on cravings are caused partially by taking it at a very high dose, which is the case with Suboxone. I have not seen effects on the menstrual cycle beyond cases like yours, where you never know for certain which med is at fault, or if none are, and instead the person has a hormonal imbalance of some sort. I recommend you ask your GYN to work it up, and try to keep the doc from blaming the Suboxone.
In general, docs and patients tend to blame a med for side effects if they feel guilty or uncomfortable about the med... in your case, I would probably suspect the SSRI before the opiate. But polycystic ovaries is probably more likely than effects from ANY of the medications.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.